News Flash

1Home

Posted on: October 4, 2019

County Health Dept Urges Extra Care Warning for those using Illicit Drugs

Due to recent overdose deaths in northwest Washington, Whatcom County health officials are strongly encouraging people who use illicit drugs to understand the risk for fatal overdoses, especially overdoses from fentanyl.

While overdoses can happen from misuse of any opioid, fentanyl is especially dangerous because it up to 100 times more powerful than other opioids. Fentanyl is most often seen in pills and white powders, including counterfeit pills that are made to look like prescription drugs. You cannot tell whether a pill is real or fake, or what is in it, based on how it looks.

Everyone should be aware of the harms associated with illicit drug use. Share this information with others in your community:

  • Only consume pills that you receive directly from a pharmacy or your prescriber.
  • Pills that are purchased online are not safe.
  • Fake pills purchased illegally can appear to be legitimate prescription opioids, but may actually contain fentanyl.
  • Return your unused pain medications to a Whatcom Med Return kiosk near you for safe disposal. Most people who are addicted to opioids start by using prescription opioid pain medications. Go to www.whatcommedreturn.org/ to find your closest drop off point.

People who use illicit drugs should take steps to protect themselves:

  • Seek treatment from the Washington Recovery Helpline (www.warecoveryhelpline.org; 1-866-789-1511). Medication-assisted treatment is available. All calls are confidential.
  • Never use alone. Watch and wait before the next person uses.
  • Be careful about using too fast. Fentanyl is powerful, fast-acting and deadly.
  • Carry and use naloxone. Naloxone is available to anyone in Washington State who is at risk of an overdose or witnessing an overdose. Find locations where you can get naloxone at www.whatcomhope.org/in-case-of-overdose/#map.
  • Call 911 immediately if you witness an overdose. The law says that neither the victim nor anyone helping someone with an overdose will be prosecuted for drug possession. Give naloxone and do rescue breathing. Fentanyl can require multiple doses of naloxone to restore breathing.

Additional Info...
Facebook Twitter Email